Texas, 2020Drought in Texas, January 21 to 31, 2020
January 21 to 31, 2020 · NWS FWD · 6 events in 6 counties and zones
After receiving little rainfall during the first half of the month, severe drought conditions affected parts of Central Texas beginning mid-January.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After receiving little rainfall during the first half of the month, severe drought conditions affected parts of Central Texas beginning mid-January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 20, 5:42 PM CST, 6 hours 18 minutes earlier.
Area forecast discussion, Jan 20, 5:42 PM CST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
542 PM CST Mon Jan 20 2020
.SHORT TERM... /NEW/
/Through Tuesday evening/
Southerly winds are beginning to return to North and Central Texas
as a sprawling area of high pressure over much of the CONUS shifts
east. Late afternoon surface analysis showed a 1044 mb high
centered over Iowa, with another 1038 mb high centered over the
Wyoming Basin. A stationary front extends from central Montana,
through the Great Plains, forming a separation between Arctic air
to the north, and polar air to the south. Aloft, a potent upper-
level trough is approaching the West Coast, and will be our
primary weather-maker through the next few days.
Despite the return of southerly flow, winds are quite light.
Additionally, temperatures upwind from us are in the 50s, so not
expecting much in the way of warm air advection. The light winds,
and mostly clear skies (aside from a few passing high cirrus
clouds) should allow for excellent radiational cooling conditions.
Lows tonight should easily drop into the 30s across the entire
CWA, with a light freeze likely along the Red River.
Tuesday will see increasing clouds ahead of the approaching
upper-level trough. The combination of increasing clouds and only
modest warm air advection will keep our highs in the 50s once
again. The daytime period should remain dry however.
As we head into Tuesday evening, rain chances will increase from
west to east as large-scale ascent overspreads the region. The
highest chances will be west of the I-35 corridor, but rain
chances will continue to spread east later Tuesday night and into
the day Wednesday (see long-term section below).
Godwin
&&
.LONG TERM... /Issued 215 PM CST Mon Jan 20 2020/
/Tuesday Night and Beyond/
Rain chances will ramp up fairly rapidly Tuesday evening due to
strengthening lift associated with an approaching shortwave
trough. POPs west of I-35 will increase from chance/slight chance
to likely during the evening hours as a broad swath of rain showers
develops. These showers will progress east across the I-35
corridor around midnight Tuesday night, then continue eastward
across the eastern half of the forecast area during the overnight
hours. Model sounding data supports a mix or even a brief
changeover to snow for the far northeastern zones, including
Paris, Sulphur Springs and surrounding locations, during the 2 AM
to 8 AM time frame Wednesday morning. These couple of counties
will be close to freezing at that time, and may see some minor
accumulations of a half inch or less with minimal impacts
expected. A rain-snow mix is possible with little or no
accumulations as far west as the I-35 corridor, north of I-30,
with cold rain expected elsewhere.
This initial batch of precipitation will shove off to the east
during the Wednesday morning hours along with the shortwave.
However, any precipitation lull that occurs will be short-lived,
as a second shortwave disturbance is progged to dig southeast
across North Texas Wednesday afternoon. Additional showers will
develop near or shortly after midday, generally along the
Interstate 35 corridor. Locations to the west may see some
additional rain, but moisture will have been scoured by the
previous disturbance, keeping activity fairly isolated. Showers
will similarly progress eastward across the eastern half of the
region Wednesday afternoon and evening. Steeper lapse rates will
accompany the second shortwave, allowing for the development of
isolated thunderstorms embedded within a broader area of rain. A
persistent warm advection regime during the day will likely
prevent additional wintry precipitation Wednesday afternoon and
evening. That being said, it will still remain quite cold and wet
with temperatures staying in the 30s and 40s throughout the day.
The disturbance and associated precipitation will exit to the
east early Thursday. Rainfall totals late Tuesday through Thursday
morning, though not completely certain, should range from roughly
1 to 2 inches across the eastern third of the region, to 0.5 to 1
inch along the Interstate 35 corridor, to less than half an inch
across the western third.
An upper low will then deepen over the Central Plains on
Thursday, dropping southeast across Arkansas Thursday night,
before turning eastward across the Mississippi Valley on Friday. A
brief round of showers associated with wrap-around moisture will
be possible across the northeast zones during the day Thursday,
but most locations will remain dry. A surface low and attendant
cold front will be in the process of pushing southeast through the
region while the upper low is moving across Arkansas. The front
should clear all counties by Thursday afternoon, ushering in a
drier airmass Thursday night. This will set the stage for dry and
seasonable weather as we head into the weekend. Temperatures will
climb to slightly above-normal this weekend and early next week,
as mid-level ridging settles overhead for days 5 through 8 of the
forecast.
30
&&
.AVIATION... /NEW/
/00Z TAFs/
Concerns: Increasing cloud cover on Tuesday, but remaining VFR
through the TAF period. RA chances increasing markedly just beyond
TAF period.
Winds remain very light across North and Central Texas, but should
become more established out of the southeast during the next
several hours. High cloud cover will begin to increase after 12Z
Tuesday, with CIGs lowering gradually to around 10 kft by Tuesday
evening. All TAF sites should remain VFR through the forecast
period.
Extended outlook: Just beyond the TAF period, RA chances will
increase markedly after 06Z Wednesday. Periods of RA (with a few
isolated TS) will be likely at all terminals all day Wednesday,
and through much of Wednesday night. Expect reduced CIGs/vsby
during this period.
Godwin
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 36 52 MMM 48 44 / 0 0 80 80 80
Waco 35 54 MMM 51 45 / 0 0 80 70 90
Paris 30 46 MMM 40 38 / 0 0 60 80 90
Denton 31 50 MMM 47 43 / 0 0 90 70 70
McKinney 31 50 MMM 45 42 / 0 0 80 80 80
Dallas 35 52 MMM 48 44 / 0 0 80 80 80
Terrell 32 51 MMM 47 42 / 0 0 70 80 90
Corsicana 37 54 MMM 47 44 / 0 0 70 80 90
Temple 35 55 MMM 51 46 / 0 0 70 70 80
Mineral Wells 34 52 MMM 48 43 / 0 5 70 50 50
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
37/05
Hazardous weather outlook, Jan 20, 5:45 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
545 PM CST Mon Jan 20 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
545 PM CST Mon Jan 20 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There will be a risk for a light wintry mix near and northeast of a
Sherman/Denison to Emory line overnight Tuesday night into Wednesday
morning. Significant impacts to travel are not expected, but some
minor accumulations of snow and/or sleet are possible.
Isolated thunderstorms are possible Wednesday through Wednesday
night. Cloud to ground lighting strikes are the main hazard. No
severe weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Mills
- When
- January 21, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Severe drought conditions affected parts of the county beginning mid-January.
Drought, Falls
- When
- January 21, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Severe drought conditions affected northwest portions of the county beginning mid-January.
Drought, Limestone
- When
- January 21, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Limestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
Severe drought conditions affected northern parts of the county beginning mid-January.
Drought, McLennan
- When
- January 21, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county beginning mid-January.
Drought, Hill
- When
- January 21, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Severe drought conditions affected southern parts of the county beginning mid-January.
Drought, Ellis
- When
- January 21, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Severe drought conditions affected southern parts of the county beginning mid-January.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 21 to 22, 20206 events
- Drought in Texas, January 21 to 31, 20203 events
- Blizzard in South Dakota, January 21, 20203 events
- Dense Fog in Utah, January 21 to 22, 20203 events
- Winter Weather in California, January 21 to 22, 20202 events
- High Wind in Oregon, January 21, 202054 kt wind · 1 event
- Flood in Illinois, January 21 to 22, 20201 event
- Heavy Snow in Washington, January 21 to 24, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873172, 873173, 873174, 873175, 873176, 873177.